This report illustrates the case of a patient with lymphoma, treated with chemotherapy and presented TTS followed by cardiogenic shock during the preparation of the third course of chemotherapy.
Takotsubo cardiomyopathy, first described in the 1990s in Japan, is a form of reversible and transitory ventricular systolic dysfunction with a clinical and electrocardiographic presentation similar to acute coronary syndrome (ACS) or an acute heart failure (3). In general population, TTC is considered relatively uncommon with an incidence rate of 1% to 2%, this incidence is higher in cancer patients ( approximately at 10%). Sattler et al. (5) reported that the prevalence of malignancy was high amongst TTC patients and that cancer was a risk factor for worse outcomes. One of the hypothesis is that cancer and TTS share similar triggering mechanisms, which consist in activation of the sympathetic nervous system (4).
This disease predominantly affects postmenopausal women (6), a similar incidence in men and women was noted in patients with TTC induced by cancer drugs (7). Giza et al. (3) reported that the most common cancers associated with TTC were lymphoproliferative neoplasms (23.3%) which is the case of our patient, followed by gastrointestinal (17%), ovarian (13.3%), and breast cancer (10%). The exact trigger for TTC is often challenging to identify. An emotional, physical, or combined trigger can precede the Takotsubo syndrome event, but this is not obligatory. The triggers which precipitate TTC in cancer patients are unknown, but a variety of factors have been described: chemotherapy, radiotherapy, radiofrequency ablation, and cancer pain (4). Although our patient outwardly displayed little anxiety about his diagnosis and treatment approach, it is possible that he felt a heightened degree of internal emotional stress that may have contributed to the development of TTC. The pain during the arterial punction could have triggered a cardiomyopathy induced by the release of several inflammatory cytokines and metabolites related to this physical distress.
Endothelial dysfunction in microvascular and epicardial coronary arteries might be a predisposing factor for the development of TTC, it occurs frequently in patients with cancer, especially during and after systemic chemotherapy or radiotherapy of the thoracic region, our patient had hypertension and diabetes mellitus and might had already endothelial dysfunction which might be worsened under chemotherapy (7).
Takotsubo cardiomyopathy remains a diagnostic challenge in cancer patients due to the difficulty in distinguishing TTC from chemotherapy-induced cardiomyopathy, as the two diseases differ in their management, reversibility, and long-term outcomes. Identifying reversible cardiomyopathy such as TTC in cancer patients is imperative, especially in patients who are undergoing curative cancer treatment. Indeed, recognition of chemotherapy-induced cardiotoxicity is important since repeated administration of the offending drug can potentially lead to irreversible cardiac damage. On the other hand, premature discontinuation of an effective anti-neoplastic agent due to co-existing cardiac events not directly related to therapy may increase oncologic morbidity and mortality. For these reasons, early diagnosis and appropriate management of TTC in patients with cancer are crucial. The classic wall motion abnormalities of the LV apical and mid segments which extend beyond a single coronary distribution or the typical appearance of “apical ballooning” provide a clue to the diagnosis of TTC. When LV contractile dysfunction is diffuse or global, it is challenging to distinguish Takotsubo syndrome from another type of chemotherapy-related cardiac dysfunction (8).
Certain chemotherapeutic agents have been implicated in triggering this form of cardiomyopathy. 5-fluorouracil is the most commonly reported anti-neoplastic agents associated with TTC (3,7). Other chemotherapeutic agents were also implicated such as Bevacizumab, Capecitabine, Bevacizumab, Combretastatin, Tyrosine kinase inhibitors, Miscellaneous drugs, Immune checkpoint inhibitors, Daunorubicin, Cytarabine, Trastuzumab, Ipilimumab, and Rituximab that our patient is taking as part of the R CHOP regimen (7). Previous usage of Rituximab might have contributed to the development of myocardial dysfunction in our patient. Two postulated mechanisms explaining the pathophysiology of rituximab-induced TTC have been proposed: Coronary vasospasm and direct cardiotoxic effect (9), and the presence of diffuse reticulin fibers along in cardiac myocytes after treatment with rituximab with increased levels of transforming growth factors (TGF)–β, explaining cardiac events during later infusions of rituximab (10).
TTC related to Vincristine, Doxorubicin, Cyclophosphamide (administered in our patient) was not reported. In the case of TTC in cancer patients under chemotherapy, the question of whether the cancer drug is the offender, a mere bystander, or paved the way by impairment of the myocardial function, is a crucial question that needs to be examined in a case-by-case scenario.
Rapid recovery of left ventricular function was observed in our patient, demonstrating the reversibility of this disease and the positive response to treatment. Recovery of systolic function typically occurs within one to four weeks (11). In patients with TTC occurring under chemotherapy, the recovery of a normal left ventricular function was noted within a mean duration of one month (range five days to three months) (7).
Our patient was maintained under β-adrenoceptor antagonists and ACE inhibitors, whether medical treatment can be discontinued after normalization of LVEF remains unknown. However, some authors supported the value of indefinitely continuing medical therapy by conducting a randomized trial, which assessed the effect of medical treatment withdrawal in patients who have recovered their LVEF after a dilated cardiomyopathy (12).
In a literature review conducted by Desai et al. (7) 44% of the patients in whom heart failure treatment was discontinued developed a relapse of cardiomyopathy during the first six months.
The chemotherapy regimen was alleviated in our patient. In patients who require further cancer treatment, rechallenging with the culprit anti-neoplastic therapy poses a significant clinical dilemma. There is limited data on the safety of reintroducing the chemotherapeutic agent. In a retrospective analysis of 30 patients with cancer and stress-induced cardiomyopathy treated at the MD Anderson Cancer Center (3), 21 patients required ongoing cancer treatment. Among them, 16 were able to safely resume chemotherapy after normalization of LVEF without recurrence of TTC. The median time to resume cancer treatment was 20 days after TTC.
Given the worse outcomes in TTC patients with cancer and the difficulty in discriminating this cardiomyopathy from chemotherapy-induced cardiomyopathy and acute coronary syndrome, we believe that it is essential to develop an algorithm that includes imaging tests such as an echocardiogram, coronagraphy, MRI, to help make a timely diagnosis. The report of this case is an opportunity to stress the importance of pain control and emotional support in cancer patients.